Skip to main content

Table 2 Strontium ranelate–induced severe cutaneous adverse reactions

From: 7th drug hypersensitivity meeting: part one

Region Asia Europe
Case series This study Tan et al. [1]/Lee et al. [2] Cacoub et al. [3]
Country Taiwan and Hong Kong Singapore France etc.
Culprit anti-osteoporotic agent SR1 SR SR
Indication to anti-osteoporotic agent OPO PM OPO2 OPO
Patients’ profile
 Ethnicity Chinese Chinese Caucasian
 Gender F (83.3) F (100.0) F (100.0)
 Average age (year) 64.7 69.5 68.7 (in DRESS group)
No. of SCARs patients 7 2 52
Phenotype
 SJS/TEN3
  Total case no. 6 (85.7) 2 (100.0) 5 (9.6)
  Average latent period (days) 29.2 16 Not mentioned
  Eye involvementa 1 (16.7) 1 (50) Not mentioned
  Orogenital involvement 5 (83.3) 2 (100.0) Not mentioned
 DRESS4
  Total case No. 1 (14.3) 0 47(90.4)
  Average latent period (days) 90.0 0 33.5
  Liver involvementb 0 (0) 0 (0) 37 (79.0)
  Kidney involvementc 0 (0) 0 (0) 12 (25.0)
  Eosinophiliad 1 (100.0) 0 (0) 43 (91.0)
Clinical sequelae Nil Nil Persistent DRESS symptoms (21.3) and relapse of DRESS (2.0)
Mortality rate 0 % 0 % 8.5 % (in DRESS group)
  1. Abbreviations: 1 SR Strontium ranelate, 2 PM OPO postmenopausal osteoporosis, 3 SJS/TEN Stevens–Johnson syndrome/toxic epidermal necrolysis, 4 DRESS drug rash with eosinophilia and systemic symptoms
  2. *data are n(%) of patients unless otherwise specified
  3. aEye involvement: corneal ulcer or symblepharon, b Liver involvement: twofold increase from normal or baseline levels of serum glutamic oxaloacetic transaminase (GOT),glutamic pyruvate transaminase (GPT) or total bilirubin
  4. cKidney involvement: >1.5-fold elevation of serum creatinine from the normal range
  5. dEosinophilia: eosinophils count >500/μL
  6. References
  7. 1. Tan KW, Wang YS, Tay YK. Stevens–Johnson syndrome due to strontium ranelate. Ann Acad Med Singap. 2011;40(11):510–1.
  8. 2. Lee HY, et al. Strontium ranelate-induced toxic epidermal necrolysis in a patient with post-menopausal osteoporosis. Osteoporos Int. 2009;20(1):161–2.
  9. 3. Cacoub P, et al. Drug rash with eosinophilia and systemic symptoms (DRESS) in patients receiving strontium ranelate. Osteoporos Int. 2013;24(5):1751–7.